Illinois, 2004

Hail and Damaging Wind in Illinois, May 18, 2004

May 18, 2004 · NWS LSX · 3 events in 1 county or zone

Storm spotters reported 1 inch hail north of Brighton. A lightning strike near Staunton set fire to 3 large oil tanks which contained several thousand gallons of oil.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported 1 inch hail north of Brighton. A lightning strike near Staunton set fire to 3 large oil tanks which contained several thousand gallons of oil. It took about 45 minutes to get the fire extinguished. Wind gusts downed some trees and power lines in Bunker Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 2:35 PM CST, 20 minutes earlier.

Area forecast discussion, May 18, 2:35 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE MAY 18 2004

.DISCUSSION...
MAIN CONCERNS THIS PKG WL BE CHCS FOR HVY PCPN IN NR TERM AND THEN
TEMPS IN XTNDD. RADARS SHWG LN STG TSRA MOVG E THRU FA ATTIM. PCPN
AMNTS WITH LN GENLY .5-1.0 IN WITH SCTD 1.5 IN AMNTS. TRAINING NOT A
PROB WITH THIS LN ATTIM.

MDLS IN GOOD AGMT IN BRINGING CDFNT S INTO CTRL FA AND THEN BACK N
ON WED AND DISPTG. WL BE ANTHR ROUND OR TWO OF TSRA AND WL INCLD HVY
PCPN IN ZN WORDING. WL HOLD OFF ON FFA FOR TNGT AS FFG STILL ABV
XPCTD PCPN AMNTS. 500MB RDG TO BUILD OVR SRN PLNS AND SHUD MOV PCPN
TRACK TO N OF FA BY THU. STG WAA TO DVLP OVR RGN WITH ETA SHWG +22F
850MB TEMPS BY 00Z FRI. PREV FCST HAD INCRSD MAX TEMPS FOR THU AND
READINGS NR 90F LK GOOD. WL KP SLGT CHC PCPN IN XTRM NRN ZNS THU
THRU SAT AND THEN ACRS RGN SAT NGT THRU MON. TEMPS TO TREND COOLER
THRU WKEND TO END OF XTNDD. GFS LKS OVERDONE WITH COLD THCKNS VALS
OVR RGN AND WL FOLLOW ECMWF FOR THAT PD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR
MOZ051-052-059>065-072-073.
.IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT
ADAMS...BROWN...PIKE...AND RANDOLPH COUNTIES.
 &&

WDB

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 5:30 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT TUE MAY 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
630 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS CENTRAL AND EASTERN
MISSOURI AS WELL AS PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE AREA.  ADDITIONALLY...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.  A COLD FRONT WILL DRIFT OVER
THE AREA TODAY AS ONGOING CONVECTION PUSHES IT SOUTH OUT OF IOWA
INTO NORTHERN AND CENTRAL MISSOURI.  THIS COLD FRONT...ALONG WITH
PLENTIFUL MOISTURE IN THE LOWER ATMOSPHERE...WILL FUEL
THUNDERSTORMS TODAY AND TONIGHT.  THE PRIMARY THREAT FOR SEVERE
WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE
SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO
CENTRAL...AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND
SOUTHWEST ILLINOIS WHERE THE FORCING FROM THE SURFACE FRONT WILL BE
STRONGEST.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT IN NORTH
EAST MISSOURI AND WEST CENTRAL ILLINOIS.  THE CHANCE FOR
THUNDERSTORMS WILL EXPAND GRADUALLY SOUTHWARD FROM NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS ON FRIDAY NIGHT AND SATURDAY...
INTO CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY...
AND FINALLY ENCOMPASS THE THE ENTIRE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.  IN THE EVENT
THAT HEAVY RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL
IN RAINFALL TOTALS AS WELL.

CARNEY

In the hours before

Special weather statement, May 18, 2:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT TUE MAY 18 2004

ILC001-005-009-013-027-051-061-083-117-119-121-133-135-149-163-189-
MOC007-027-055-071-073-099-111-113-127-139-151-163-173-183-189-219-
221-510-182100-
ADAMS IL-AUDRAIN-BOND IL-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-ST CHARLES-
ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL-
302 PM CDT TUE MAY 18 2004

...SEVERE THUNDERSTORM WATCH 215 HAS BEEN CANCELLED FOR PARTS OF
NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS...

THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST...
CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE
AREAS.

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH...

IN MISSOURI...LEWIS...MARION...RALLS...AUDRAIN...CALLAWAY...OSAGE...
GASCONADE...MONTGOMERY...WARREN...LINCOLN...PIKE.

IN ILLINOIS...ADAMS...BROWN...PIKE.

THE REMAINDER OF THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH
UNTIL 7 PM CDT.

TES

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Macoupin

When
May 18, 2:55 PM CST
Where
Macoupin County, 4 mi N of Brighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -90.133

Thunderstorm Wind, Macoupin

When
May 18, 3:05 PM CST
Where
Macoupin County, Bunker Hill
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.033, -89.950

Lightning, Macoupin

When
May 18, 3:10 PM CST
Where
Macoupin County, Staunton
Reported by
NEWSPAPER
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396632, 5396634, 5396633.